Cardiovascular Events Associated With Ipratropium Bromide in COPD.
Chest. 2009 Apr 10;
Authors: Ogale SS, Lee TA, Au DH, Boudreau DM, Sullivan SD
Background Studies have suggested an increased risk of cardiovascular morbidity and mortality associated with the use of ipratropium bromide. We sought to examine the association between ipratropium bromide use and risk of cardiovascular events (CVE). Methods We performed a cohort study of 82,717 United States veterans with a new diagnosis of COPD between 1999 and 2002. Subjects were followed until they had their first hospitalization for a CVE (acute coronary syndrome, heart failure or cardiac dysrhythmia), died or September 30, 2004. Cumulative anticholinergic exposure was calculated as the number of 30-day equivalents (ipratropium) within the past year. We used Cox regression models with time-dependent covariates to estimate the risk of CVE associated with anticholinergic exposure and to adjust for potential confounders including markers of COPD severity and cardiovascular risk. Results We identified 6,234 CVEs (44% heart failure, 28% acute coronary syndrome, 28% dysrrhythmias). Compared with subjects not exposed to anticholinergics within the past year, any exposure to anticholinergics within the past 6 months was associated with an increased risk of CVE (HR (95% CI) for </= 4 and >4 thirty-day equivalents: 1.40 (1.30-1.51) and 1.23 (1.13-1.36) respectively). Among subjects who received anticholinergics > 6 months prior, there did not appear to be elevated risk of CVE. Conclusion We found an increased risk of CVEs associated with the use of ipratropium within the past 6 months. These findings are consistent with previous concerns raised about the cardiovascular safety of ipratropium bromide.
PMID: 19363211 [PubMed - as supplied by publisher]